Texas, 2008

Flash Flood and Hail in Texas, June 13, 2008

June 13, 2008 · NWS MAF · 9 events in 4 counties and zones

An upper level high pressure system centered across northern Mexico and west Texas began shifting westward. Meanwhile, westerly mid-level flow on the northern periphery of this system steered a weak upper level disturbance towards the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level high pressure system centered across northern Mexico and west Texas began shifting westward. Meanwhile, westerly mid-level flow on the northern periphery of this system steered a weak upper level disturbance towards the region. This, in combination with the presence of instability and abundant moisture, set the stage for thunderstorm development across Permian Basin and Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 13, 5:09 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 13, 5:09 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI JUN 13 2008

.AVIATION...
SCATTERED CONVECTION...SOME SEVERE...DEVELOPING ALONG A DECAYING
COLD FRONT FROM KBPG SOUTHWEST THROUGH KMAF TO KFST. EXPECT MVFR
VISIBILITIES IN TSRA WITH DOWNBURST WIND GUSTS OVER 50 KNOTS.
CONDITIONS SHOULD IMPROVE AFTER 14/03Z WITH CONVECTION DISSIPATING
AND VFR CONDITIONS PREVAILING. SOUTHERLY WINDS WILL INCREASE AGAIN
LATE TONIGHT INTO THE 15 TO 25 KNOT RANGE ACROSS KMAF AND KFST
TERMINALS...THEN DECREASE A BIT AFTER DAYBREAK SATURDAY.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70
Hazardous weather outlook, Jun 13, 12:49 PM CST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
149 PM CDT FRI JUN 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
149 PM CDT FRI JUN 13 2008 /1249 PM MDT FRI JUN 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOR AREAS GENERALLY EAST OF A PRESIDIO TEXAS TO HOBBS NEW
MEXICO LINE. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED... A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
POSSIBLE. THE MAIN CONCERN WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 13, 4:35 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT FRI JUN 13 2008

TXZ062-132300-
MIDLAND-
535 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL MIDLAND COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL MIDLAND COUNTY NEAR THE INTERSECTION OF FARM TO MARKET ROAD
1787 AND STATE HIGHWAY 349. THE STORM WAS NEARLY STATIONARY.

PEOPLE IN SOUTH CENTRAL MIDLAND COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 13, 4:55 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT FRI JUN 13 2008

TXZ047-048-052-053-132330-
SCURRY-BORDEN-HOWARD-MITCHELL-
555 PM CDT FRI JUN 13 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN HOWARD...SOUTHEASTERN
BORDEN...SOUTHWESTERN SCURRY AND WESTERN MITCHELL COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED JUST EAST
OF BIG SPRING AT 555 PM CDT...MOVING EAST AT 15 MPH. OTHER STRONG
THUNDERSTORMS WERE LOCATED 13 MILES NORTH OF BIG SPRING...OR JUST
EAST OF LUTHER...AND 13 MILES SOUTHEAST OF BIG SPRING.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mitchell

When
June 13, 5:37 PM CST to 5:45 PM CST
Where
Mitchell County, 0.9 mi NE of Westbrook
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.360, -101.010

Hail, Mitchell

When
June 13, 5:40 PM CST
Where
Mitchell County, 10 mi N of Westbrook
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.495, -101.020

Baseball sized hail was reported north of Westbrook.

Hail, Scurry

When
June 13, 6:13 PM CST to 6:20 PM CST
Where
Scurry County, 12 mi SW of Snyder
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.597, -101.046

Nickel sized hail was reported at the intersection of Farm to Market Roads 2085 and 1606.

Thunderstorm Wind, Glasscock

When
June 13, 6:40 PM CST to 6:45 PM CST
Where
Glasscock County, 1.17 mi E of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -101.480

Strong thunderstorm winds down several trees in Garden City.

Hail, Scurry

When
June 13, 6:42 PM CST to 6:52 PM CST
Where
Scurry County, 5 mi W of Snyder to Snyder
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.720, -100.986

Nickel to quarter sized hail began to fall on the western side of town and moved into the city.

Thunderstorm Wind, Scurry

When
June 13, 6:45 PM CST to 6:50 PM CST
Where
Scurry County, 1.5 mi SSW of Franklin Center
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
32.710, -101.040

A telephone pole west of Snyder was downed by strong thunderstorm winds.

Hail, Scurry

When
June 13, 6:46 PM CST to 6:51 PM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
32.710, -100.920

Flash Flood, Glasscock

When
June 13, 7:10 PM CST to 9:10 PM CST
Where
Glasscock County, 3 mi N of Garden City to 3.2 mi N of Garden City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.913, -101.500

Local law enforcement officials reported at least six inches of flowing water north of Garden City along FM 33, U.S. 87 just south of Big Spring and FM 821 between Forsan and Coahoma.

Hail, Martin

When
June 13, 8:34 PM CST to 8:40 PM CST
Where
Martin County, 14.22 mi SW of Tarzan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.130, -102.107

A trained spotter reported quarter sized hail ten miles north of Midand along Texas State Highway 349.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119103, 119106, 119108, 119110, 119113, 119135, 119141, 113238, 119173.